Georgia, 2015

Damaging Winds in Georgia, June 9, 2015

June 9, 2015 · NWS CAE · 3 events in 3 counties and zones

Thunderstorms over the CSRA produced winds that took down trees and also hail around the size of a dime. One tree fell on a vehicle causing and injury to the occupant.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$32,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Thunderstorms over the CSRA produced winds that took down trees and also hail around the size of a dime. One tree fell on a vehicle causing and injury to the occupant.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 9, 12:58 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 9, 12:58 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
158 PM EDT TUE JUN 9 2015

.SYNOPSIS...
A WEAK SURFACE TROUGH WILL REMAIN ACROSS THE FORECAST AREA
THROUGH THURSDAY. HIGH PRESSURE OFF THE SOUTHEAST COAST WILL
CIRCULATE WARM AND MOIST AIR INTO THE AREA THROUGH THE END OF THE
WORK WEEK. HIGH PRESSURE AT THE SURFACE AND ALOFT WILL DOMINATE
THIS WEEKEND INTO EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
WEAK SURFACE TROUGH DRAPED ACROSS THE MIDLANDS THIS AFTERNOON.
WIDELY SCATTERED SHOWER/THUNDERSTORMS BEGINNING TO DEVELOP OVER THE
CENTRAL AND SOUTHERN MIDLANDS AS WELL AS THE CSRA. MORE WIDESPREAD
CONVECTION ACROSS CENTRAL/SOUTHERN GA AND WESTERN FL PANHANDLE.
SKIES SHOULD REMAIN MOSTLY CLOUDY TODAY...WITH SUN PEEKING THROUGH
THE BREAKS. THE BREAKS IN THE CLOUD COVER WILL ALLOW THE AIRMASS TO
BECOME MODERATELY UNSTABLE THIS AFTERNOON. WILL CONTINUE WITH CHANCE
POPS FOR THE REMAINDER OF THE AFTERNOON. AFTERNOON HIGH TEMPERATURES
WILL BE MAINLY IN THE UPPER 80S AT MOST LOCATIONS.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH THURSDAY NIGHT/...
MAIN CONVECTION IS EXPECTED TO SHIFT TO THE COAST THIS EVENING AS
A MID LEVEL SHORT WAVE MOVES EAST OF THE MIDLANDS. LINGERING
INSTABILITY AND THE PRESENCE OF A SURFACE TROUGH WILL KEEP A LOW
CHANCE FOR CONVECTION OVERNIGHT. THE AIRMASS WILL REMAIN QUITE
WARM AND MOIST WITH PWAT BETWEEN 1.60 AND 1.80 INCHES. KEPT
OVERNIGHT LOWS IN THE UPPER 60S AND LOWER 70S GIVEN PERSISTENCE
AND MOS CONSENSUS.

THE UPPER LEVEL TROUGH WILL CONTINUE SWINGING THROUGH THE
NORTHEAST CONUS WEDNESDAY WITH A WEAK CUTOFF LOW DEVELOPING OVER
THE DEEP SOUTH LATE WEDNESDAY. THE LOW IS FORECAST TO DRIFT
WESTWARD THURSDAY AS THE SUBTROPICAL RIDGE BEGINS TO BUILD INTO
THE SOUTHEASTERN STATES. A MOIST AND MODERATELY UNSTABLE AIRMASS
WILL REMAIN ACROSS THE REGION WEDNESDAY AND THURSDAY WITH PWAT
1.50 TO 2.00 INCHES. MODELS CONTINUE TO INDICATE WEAK SURFACE
TROUGHING. THIS PATTERN SUPPORTS SCATTERED TO NUMEROUS
THUNDERSTORMS ESPECIALLY DURING THE TIMES OF MAXIMUM HEATING.
WENT WITH MOS CONSENSUS FOR HIGHS IN THE UPPER 80S AND LOWER 90S
AND LOWS IN THE UPPER 60S AND LOWER 70S.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
BUILDING SUBTROPICAL RIDGE CROSS THE SOUTHEASTERN STATES WILL
BRING TYPICAL SUMMER-TIME WEATHER. BERMUDA HIGH PRESSURE RIDGING
IN AT THE SURFACE WITH SOME LEE-SIDE TROUGHING INTO THE FORECAST
AREA. MODELS ARE IN FAIRLY GOOD AGREEMENT THAT THIS TREND WILL
PREVAIL THROUGH THE WEEKEND INTO EARLY NEXT WEEK...LEADING TO
ABOVE NORMAL TEMPERATURES AND DIURNALLY FAVORED CONVECTION. WILL
KEEP POPS NEAR CLIMO GIVEN SUBSIDENCE BENEATH RIDGING AT THE
SURFACE AND ALOFT. SHOULD SEE DAYTIME HIGHS IN THE LOW TO MID 90S
WITH LOWS IN THE UPPER 60S TO LOWER 70S.

&&

.AVIATION /18Z TUESDAY THROUGH SATURDAY/...
EXPECT MAINLY VFR CONDITIONS...BUT RESTRICTIONS MAY OCCUR IN
THUNDERSTORMS.

SCATTERED SHOWERS/STORMS ALREADY DEVELOPING THIS AFTERNOON WILL
CONTINUE INTO THE EVENING AIDED BY A SURFACE TROUGH AND DAYTIME
HEATING. VCTS AT ALL TAF SITES MAINLY 20Z THIS AFTERNOON UNTIL 04Z
WEDNESDAY. CAN AMEND VCTS WITH TEMPO TSRA WHEN NECESSARY.
SOUTHWESTERLY WINDS RANGING FROM 5 TO 10 KTS WILL BE PREDOMINANT
TODAY.

EXPECT BKN MIDDLE AND HIGH-LEVEL CIGS OVERNIGHT SO FOG THREAT SHOULD
BE DIMINISHED.

EXTENDED AVIATION OUTLOOK...SCATTERED MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS POSSIBLE DURING THE EXTENDED
PERIOD...ALONG WITH LATE NIGHT/EARLY MORNING FOG AND/OR STRATUS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, Jun 9, 2:01 AM EST, 12 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
301 AM EDT TUE JUN 9 2015

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
101015-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
301 AM EDT TUE JUN 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
GEORGIA AND CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS TODAY COULD POSSIBLY CONTAIN DAMAGING WIND
AND HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 9, 12:48 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
148 PM EDT TUE JUN 9 2015

SCZ030-035-041-091845-
BARNWELL-BAMBERG-AIKEN-
148 PM EDT TUE JUN 9 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN BURKE...
BARNWELL...SOUTH CENTRAL AIKEN AND WEST CENTRAL BAMBERG COUNTIES...

AT 147 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS OVER THE SAVANNAH
RIVER SITE...AND MOVING EAST AT 10 MPH.

THESE STORMS WILL PRODUCE STRONG WIND GUSTS OF 45 TO 55 MPH...AND
SMALL HAIL. IN ADDITION...LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE...LEADING TO PONDING OF WATER ON ROADWAYS. MOTORISTS SHOULD
USE CAUTION.

LOCATIONS IMPACTED INCLUDE...
BARNWELL...SAVANNAH RIVER SITE...WILLISTON...BLACKVILLE...HILDA...
SNELLING...KLINE AND ELKO.

LAT...LON 3319 8176 3320 8176 3322 8178 3321 8178
      3321 8179 3324 8184 3341 8143 3339 8123
      3313 8120 3312 8140 3316 8154 3310 8161
      3310 8164
TIME...MOT...LOC 1747Z 289DEG 9KT 3320 8179 3320 8161
Special weather statement, Jun 9, 12:55 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
155 PM EDT TUE JUN 9 2015

SCZ036-038-091845-
CLARENDON-ORANGEBURG-
155 PM EDT TUE JUN 9 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL CLARENDON
AND SOUTHEASTERN ORANGEBURG COUNTIES...

AT 155 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR EASTERN LAKE MARION TO NEAR REEVESVILLE...AND
MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS OF 45 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
HOLLY HILL...LAKE MARION...BRANCHVILLE AND EUTAWVILLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

IF YOU ARE ON OR NEAR LAKE MARION...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. DO NOT BE CAUGHT ON THE WATER IN A
THUNDERSTORM.

LAT...LON 3352 8013 3345 8016 3346 8016 3345 8022
      3340 8022 3339 8024 3331 8025 3328 8028
      3327 8032 3328 8035 3326 8037 3326 8043
      3329 8049 3333 8049 3333 8051 3320 8075
      3324 8085
TIME...MOT...LOC 1755Z 301DEG 23KT 3339 8021 3318 8071
Special weather statement, Jun 9, 2:02 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
302 PM EDT TUE JUN 9 2015

SCZ035-041-092000-
BARNWELL-BAMBERG-
302 PM EDT TUE JUN 9 2015

...A STRONG THUNDERSTORM WILL AFFECT EASTERN BARNWELL...SOUTHERN
ORANGEBURG AND BAMBERG COUNTIES...

AT 302 PM EDT...A STRONG THUNDERSTORM WAS NEAR ULMER...OR 9 MILES
SOUTH OF DENMARK...MOVING EAST AT 20 MPH.

WIND GUSTS OF 45 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
EHRHARDT...OLAR AND GOVAN.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3316 8124 3329 8119 3324 8086 3324 8085
      3321 8084 3318 8080 3312 8089 3309 8088
      3306 8090 3310 8094 3303 8107 3303 8109
TIME...MOT...LOC 1902Z 290DEG 17KT 3318 8114

The radar

The Columbia radar (KCAE), 130 km away, was scanning. The volume nearest the first event began at 19:03 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
June 9, 2:03 PM EST to 2:07 PM EST
Where
Lincoln County, 1.5 mi NNW of Amity
Measured
55 kt (63 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$28,000
Reported by
Department of Highways
Coordinates
33.690, -82.490

Lincoln DOT reported several trees down along Thomson Highway. One tree fell on a vehicle injuring the occupant.

Thunderstorm Wind, McDuffie

When
June 9, 2:57 PM EST to 3:00 PM EST
Where
McDuffie County, 2.21 mi NW of Dearing
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
33.440, -82.410

McDuffie County DOT reported several trees down along Wellmaker Road near Dearing.

Thunderstorm Wind, Richmond

When
June 9, 3:17 PM EST to 3:20 PM EST
Where
Richmond County, 1.38 mi N of Blythe
Measured
55 kt (63 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
33.300, -82.200

Public reported large limbs down in the Blythe area along with dime size hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2015Every state in 2015This day in weather historyWarnings in Georgia, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570681, 570682, 570683.